Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV, Narcolepsy, And Ritilin
Nov 13, 2000

Recently I took a sleep study for my fatigue and was diagnosed as having Narcolepsy. Because of that diagnosis, I have just started to take Ritilin (10mg, 2x's a day) to fight my falling asleep. The 10mg is the smallest dosage available and will need to be increased after 30 days.

I was also recently diagnosed as being HIV + and my doctor wants me to start to take the Combivir/Ziagen cocktail.

My question to you is what effects does the Ritilin (or other stimulants, like Cylert) have on HIV meds, or visa versa? What about the virus load and CD4 counts? What about the Narcolepsy itself, any information on the effects of the narcolepsy and HIV together?

Thank you for the information.

Response from Dr. Frascino

Hello,

I do not know of any specific connection between narcolepsy and HIV. Certainly it's possible to have the two separate conditions simultaneously. It may be a bit challenging to monitor your complaints of fatigue as HIV as well as its various therapies can induce these symptoms. Certainly a good diet, adequate rest, regular exercise, and hopefully suppressing you're your viral load to below detectable limits is strongly recommended. Once you start a medication regimen you'll need to be monitored for potential drug side effects. For example you mentioned combivir - this combination medication has AZT as one of its components. In some HIV positive folks AZT can cause anemia, a decrease in your red blood cells. Anemia's most common symptom is fatigue. You will need to monitor your hemoglobin levels on this medication.

Certainly your HIV specialist should work closely with the physician managing your narcolepsy to avoid drug interactions. Stimulants are indeed recommended for the treatment of narcolepsy and can be used safely with anti-HIV drugs. Prescription stimulants in recommended doses should not affect your viral load or CD4 counts.

Good luck!

RJF


Previous
TIRED OF BEING TIRED
Next
Very tired and lips turning white

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement